Case Review Form

      * Denotes required field.

      Title

      * First Name

      * Last Name

      * Email Address

      * Phone Number

      Cell Phone Number

      Office Phone Number

      Street Address

      Apartment/Suite

      City

      State

      Zip Code

      Please provide the best method and times to contact you:

      Date of birth of injured person
      (mm-dd-yyyy):

      Name of drug:

      Date you started taking the drug (mm-yyyy):

      Date you stopped taking the drug (mm-yyyy):

      Please describe any side effects:

      Other Info:

      No Yes, I agree to the Parker & Waichman LLP disclaimers.Click here to review all.

      Yes, I would like to receive the Parker & Waichman LLP monthly newsletter, InjuryAlert.

      please do not fill out the field below.

Fosamax Bone Fractures – Rare But Serious Side Effect of Osteoporosis Drugs

Filed March 21st, 2008 amy

Bone fractures from Fosamax, an osteoporosis drug, were the focus of a WebMD Medical News article this week addressing long-term use of the drug and the rare but serious risk that it may weaken the bones.

Patients who suffer this unusual side effect suffer broken legs after minor falls. It’s likely that other drugs in the same class as Fosamax — the bisphosphonates — have the same rare side effect. It is seen in only a small number of patients who took the drug for more than five years, the article said.

Joseph M. Lane, MD, chief of the metabolic bone disease service at New York Hospital and professor of special surgery at Weill Medical College of Cornell University and colleagues report the side effect in a letter to the March 20 issue of The New England Journal of Medicine.

“There is a subset of patients for whom the longer they take bisphosphonates, the more they turn off the internal repair of the bone. This sets them up for bone fractures after trivial falls,” Lane tells WebMD. “Is everyone who takes a bisphosphonate going to get this? No. This is a subset of patients. But we cannot say what makes these patients unique. And is it unique to this one bisphosphonate, or to all drugs in this class? We don’t know.”

Lane and colleagues report 15 cases of unusual bone fractures in postmenopausal women who had been taking Fosamax for more than five years. All had fractures along the length of the femur, the long bone in the thigh, after falls from standing position or lower. Ten of the patients had a distinct and unusual fracture pattern. These patients had been taking Fosamax for more than seven years on average; the other five patients averaged less than three years of Fosamax use.

Additionally, Fosamax has been linked to severe musculoskeletal pain and Osteonecrosis of the Jaw. The FDA issued a warning to physicians in January 2008 that Fosamax had been linked to severe and sometimes incapacitating bone, joint, and muscle (musculoskeletal) pain. Symptoms of Osteonecrosis of the Jaw include jaw pain, swelling of the gums, loose teeth, drainage, exposed jaw bone, numbness, or a feeling of heaviness in the jaw.

Be Sociable, Share!

Comments are closed.

Click Here Now, to Have an Attorney Answer Your
Medicinal Drug Injuries Questions
No Cost - No Obligation!